Erowid References Database
Ng J, Frith R.
Lancet. 2002 Sep 20;360(9330):384.
A 37-year-old man presented in January, 2002, complaining of ascending paraesthesiae of his hands and feet over the previous 3 weeks, severe constipation and urinary urge incontinence. His sexual function was preserved. He had a normal diet, had not travelled anywhere, and had no known previous medical problems. He denied use of alcohol and intravenous drugs, but smoked marijuana occasionally. He did admit to inhaling nitrous oxide daily for the past 20 years. He referred to this practice as \"nanging\"; a term apparently invented by users to represent the repetitive sound distortions they hear when using nitrous oxide. Over the past 6 months, he had inhaled 50 cream-aerating capsules per day. He bought these capsules in boxes of ten at his local hardware store and used a modified whipped cream utensil to inhale their contents (figure). On examination, he was unkempt, anxious, and agitated, and had an ataxic gait with a positive Rhomberg\'s sign. There was pyramidal weakness of his distal upper limbs but no objective sensory disturbance. We could find no other neurological deficits.
We diagnosed subacute combined degeneration of the spinal cord secondary to excessive use of nitrous oxide, and started treatment with vitamin B12 injections and oral folate supplements. 3 days after starting treatment, the patient\'s gait returned to normal and his sphincter disturbance resolved. He still complained of parasthesiae in his hands with impaired manual dexterity, but this reportedly disappeared after 2 weeks. When last seen in May, 2002, he was in good health, and had no further complaints.
[ Cite HTML